[Skip to Navigation]
Article
March 1979

Acute Transitory Cerebellar Dysfunction Associated With Piperazine Adipate

Author Affiliations

Dept Neurol Hadassah Univ Hosp Jerusalem

Arch Neurol. 1979;36(3):180-181. doi:10.1001/archneur.1979.00500390098019
Abstract

To the Editor.—  The side effects of piperazine administration, recommended therapy for Ascaris lumbricoides and Enterobius vermicularis (pinworm) infestations,1.2 include gastrointestinal, allergic, and neurological manifestations.3 Neurotoxicity is very unusual in adult patients with normal renal function receiving proper dosages of the drug. We describe a normal adult patient with the acute onset of cerebellar dysfunction following piperazine therapy.

Report of a Case.—  A 33-year-old, 55-kg woman was hospitalized because of dizziness, clumsiness, and gait instability. The patient was completely healthy except for a recently diagnosed pinworm infestation. Antihelminthic treatment was 600 mg of piperazine adipate to be taken four times a day for seven days. Soon after the ingestion of 1,200 mg, occasional vomiting developed as well as the symptoms just noted.Neurological examination revealed bilaterally symmetric hypotonia, dysdiadochokinesis and dysmetria with past pointing, and a considerably ataxic gait. Higher mental function, cranial nerves, deep and superficial

×